Pennsylvania, 2019

Tornado and Hail in Pennsylvania, April 14, 2019

April 14, 2019 · NWS CLE · 16 events in 2 counties and zones

A warm front lifted northward across the region during the afternoon of April 14th. A strong area of low pressure moved from southwest Ohio through north central Ohio during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$92,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A warm front lifted northward across the region during the afternoon of April 14th. A strong area of low pressure moved from southwest Ohio through north central Ohio during the afternoon. The atmosphere quickly became unstable with plenty of shear and modest instability for severe storms including supercells. There were numerous reports of wind damage and large hail across Erie and Crawford County Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 14, 3:34 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 14, 3:34 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Cleveland OH
434 PM EDT Sun Apr 14 2019

.SYNOPSIS...
Low pressure over northern ohio will move northeast of the
region this evening and reach upstate New York by Monday
morning. Monday afternoon, high pressure will move into the
region from the south and west. Tuesday the high will build to
our southeast as low pressure moves into the central plains. A
warm front will extend east into northern Ohio. Wednesday the
front will remain stalled in the area as the low moves to Iowa.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
Low pressure in southwest Ohio will move northeast through early
evening lifting a warm front north into the region. A cold front
will follow the low. Expect thunderstorms to develop late this
afternoon and early this evening central and east with light
rain likely far northwest in the cool air. Favorable cape and
shear suggest some storms may become severe with downburst winds
the most likely threat although there is a chance of tornadoes
as well. Late this evening flow will turn northwest behind the
low. Models show wrap around moisture overspreading the region
overnight and would expect light rain to persist through the
night in the wake of the low. Will continue a rain chance for
northeast OH and nwrn PA Monday morning and then dry out the
forecast for the afternoon as high pressure builds in.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
The main weather maker in the short term will be a warm front
that moves into the area Tuesday and remains nearly stationary
into Wednesday before lifting slightly into northeast OH/nwrn PA
Wednesday afternoon Wednesday night. The front should lift
north Thursday as low pressure approaches from the west.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
Thursday through Saturday, low pressure will move through the
lower Great Lakes and northern Ohio Valley. High pressure will
build in for Sunday. Will have chance to likely pops much of the
area Thursday night through Saturday.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
Low pressure will move northeast across northern Ohio this
afternoon. Expect mainly rain and IFR conditions across
northwest Ohio. Central and east into nwrn PA expect convection
to develop this afternoon and linger into early evening. Expect
conditions to be IFR in convection. IFR conditions with light
rain to overspread the area overnight in west to northwest flow.
Conditions improving to VFR on Monday.

OUTLOOK...Non-VFR possible Monday night into Wednesday. Monday
night winds and waves drop back below small craft criteria.

&&

.MARINE...
Will extend the coastal flood warning given current ongoing
flooding. Will also extend small craft into the evening for the
western most zone. Monday night winds and waves drop pack below
small craft levels. Current indications are that winds and waves
will remain diminished through mid week. Southerly winds will
increase to 15 to 20 knots Thursday into Friday but highest
waves will remain well offshore.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Lakeshore Flood Warning until 10 PM EDT this evening for
     OHZ003-007>009.
PA...None.
MARINE...Small Craft Advisory until 10 PM EDT Monday for LEZ145>149.
     Small Craft Advisory until 10 PM EDT this evening for LEZ142.
     Small Craft Advisory until 4 PM EDT Monday for LEZ143-144.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...TK
AVIATION...TK
MARINE...TK
Hazardous weather outlook, Apr 14, 3:20 AM EST, 14 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
420 AM EDT Sun Apr 14 2019

OHZ003-007-008-150830-
Lucas-Ottawa-Sandusky-
420 AM EDT Sun Apr 14 2019

...LAKESHORE FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS AFTERNOON...

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ006-017-150830-
Wood-Hancock-
420 AM EDT Sun Apr 14 2019

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ142-143-162-163-150830-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
420 AM EDT Sun Apr 14 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ009-150830-
Erie-
420 AM EDT Sun Apr 14 2019

...LAKESHORE FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS AFTERNOON...

This Hazardous Weather Outlook is for north central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Watch.

There is a slight risk for severe thunderstorms today. The main
threats will be strong damaging winds, large hail, and possibly a
tornado.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010>014-018>023-027>033-036>038-047-089-PAZ001>003-150830-
Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Seneca-Huron-Medina-
Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-
Stark-Mahoning-Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-
Northern Erie-Southern Erie-
420 AM EDT Sun Apr 14 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

There is an enhanced risk for severe thunderstorms southeast of a
line from Knox County to Wayne, Summit, Portage, and Trumbull
Counties. Otherwise, to the northwest and north of this line there is
a slight risk for severe thunderstorms.

A warm front is expected to move north of the area and the
atmosphere will become unstable and has the potential to support the
threat for strong damaging winds, large hail, and even tornadoes;
especially in the enhanced threat area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

LEZ061-144>149-164>169-150830-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
420 AM EDT Sun Apr 14 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

There is a slight risk for severe thunderstorms today. Strong
thunderstorm winds and large hail are possible. There is also the
possibility for a tornadic waterspout.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 14, 4:56 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
556 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     2 N SAVANNAH            40.99N 82.37W
04/14/2019                   ASHLAND            OH   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

&&

RC
Local storm report, Apr 14, 5:04 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
604 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     TSTM WND DMG     2 SSE BRADY LAKE        41.14N 81.31W
04/14/2019                   PORTAGE            OH   PUBLIC

            DOWNED TREES AND POWER LINES.

&&

RC
Local storm report, Apr 14, 5:08 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
608 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             4 SSE RAVENNA           41.10N 81.22W
04/14/2019  E0.70 INCH       PORTAGE            OH   PUBLIC

&&

RC
Local storm report, Apr 14, 5:13 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
613 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TSTM WND DMG     3 NW HILLS AND DALES    40.86N 81.48W
04/14/2019                   STARK              OH   PUBLIC

            DAMAGE TO HOUSE AND DOWNED TREE.

&&

RC
Local storm report, Apr 14, 5:14 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
614 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             RAVENNA                 41.16N 81.24W
04/14/2019  E1.00 INCH       PORTAGE            OH   PUBLIC

&&

RC
Special weather statement, Apr 14, 5:15 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Cleveland OH
615 PM EDT Sun Apr 14 2019

OHZ029-036-037-047-142300-
Marion-Richland-Morrow-Knox-
615 PM EDT Sun Apr 14 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN RICHLAND...SOUTHEASTERN
MARION...MORROW AND NORTHERN KNOX COUNTIES...

At 615 PM EDT, a strong thunderstorm was located over Cardington, or
near Mount Gilead, moving northeast at 60 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Mansfield, Mount Gilead, Ontario, Lexington, Fredericktown,
Cardington, Bellville, Ashley, Chesterville, Waterford, Butler,
Edison, Marengo, Fulton, North Liberty and Shauck.

LAT...LON 4037 8294 4041 8293 4042 8300 4047 8308
      4071 8275 4071 8273 4074 8272 4079 8265
      4058 8234 4056 8233 4056 8229 4052 8224
      4035 8289
TIME...MOT...LOC 2215Z 240DEG 51KT 4048 8291

Griffin

The radar

The Cleveland radar (KCLE), 116 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

9 hail, 5 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Crawford

When
April 14, 5:41 PM EST
Where
Crawford County, 1.24 mi NW of Espyville
Measured
1 in hail
Reported by
Public
Coordinates
41.610, -80.490

Tornado, Crawford

When
April 14, 5:48 PM EST to 5:49 PM EST
Where
Crawford County, 0.22 mi SW of Springboro to 0.2 mi NE of Springboro
Rating
EF0
Path length
0.4 mi
Path width
100 yd
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.798, -80.373

An EF-0 tornado occurred in Springboro, Pennsylvania at approximately 648 PM. The tornado was only briefly on the ground but caused damage to several homes along Beaver Street then lifted near north Main Street and Elm. Large trees fell along with damage to siding on a couple of the homes. Telephone poles and street signs were snapped or bent.

Thunderstorm Wind, Crawford

When
April 14, 5:49 PM EST
Where
Crawford County, 0.69 mi N of Conneautville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.760, -80.370

There was moderate structural damage to a house on Center Street.

Funnel Cloud, Crawford

When
April 14, 5:50 PM EST
Where
Crawford County, Conneaut Lake
Reported by
Trained Spotter
Coordinates
41.600, -80.300

Thunderstorm Wind, Erie

When
April 14, 5:54 PM EST
Where
Erie County, 2.66 mi ENE of Pant
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
41.860, -80.270

A barn roof was blown off near Crossingville and Pageville Road.

Thunderstorm Wind, Crawford

When
April 14, 5:58 PM EST
Where
Crawford County, 0.86 mi SE of Linesville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.660, -80.420

A large tree was blown down and penny size hail was reported.

Hail, Crawford

When
April 14, 6:02 PM EST
Where
Crawford County, 1.69 mi ESE of Rundell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.760, -80.270

Hail, Erie

When
April 14, 6:05 PM EST
Where
Erie County, 0.51 mi E of Edinboro
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.870, -80.120

Hail, Crawford

When
April 14, 6:08 PM EST
Where
Crawford County, 2.48 mi NW of Drakes Mills
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.850, -80.120

Thunderstorm Wind, Erie

When
April 14, 6:10 PM EST
Where
Erie County, 1.69 mi WSW of Jackson
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
42.020, -80.050

Several trees and power lines were blown down at Peach Street and Lee Road in Summit Township.

Thunderstorm Wind, Erie

When
April 14, 6:10 PM EST
Where
Erie County, 2.14 mi SSE of Kearsarge
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.040, -80.070

A local TV meteorologist estimated wind gusts up to 70 mph.

Hail, Erie

When
April 14, 6:15 PM EST
Where
Erie County, 0.51 mi E of Edinboro
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.870, -80.120

Hail, Erie

When
April 14, 6:25 PM EST
Where
Erie County, 0.51 mi W of Waterford
Measured
1.25 in hail
Reported by
Public
Coordinates
41.950, -79.990

Hail, Erie

When
April 14, 6:25 PM EST
Where
Erie County, 2.31 mi NNE of Phillipsville
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
42.060, -79.800

Hail, Erie

When
April 14, 6:29 PM EST
Where
Erie County, 0.51 mi W of Colts Station
Measured
1.5 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.120, -79.780

There was heavy damage to siding and exterior of three structures due to hail.

Hail, Erie

When
April 14, 6:34 PM EST
Where
Erie County, 2.31 mi NNE of Phillipsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.060, -79.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyThe tornado archive for Pennsylvania, 2019Warnings in Pennsylvania, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811345, 811343, 811354, 811344, 811355, 811356, 811346, 811347, 811348, 811357, 811358, 811349, 811350, 811351, 811352, 811353.